Tennessee, 2004

Damaging Wind in Tennessee, July 5, 2004

July 5, 2004 · NWS MRX · 1 event in 1 county or zone

One tree was reported down in Johnson City and another tree was downed in Grey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

One tree was reported down in Johnson City and another tree was downed in Grey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 8:01 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 5, 8:01 PM EST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...UPDATING ZONES TO DROP SEVERE THUNDERSTORM
WATCH FROM SOUTHEAST AND EAST CENTRAL TN. MCS HAS TRACKED SOUTHEAST
ACROSS THE FORECAST AREA. A LARGE AREA OF LIGHT RAIN BEHIND THE
STORMS IS DIMINISHING. AM DECREASING THE RAIN CHANCES IN THE WEST
AND KEEPING THEM HIGHER EAST. PATCHY DENSE FOG WILL BE POSSIBLE
AFTER MIDNIGHT AS SKIES CLEAR IN AREAS WHERE HEAVY RAINFALL
OCCURRED. HAVE ADDED PATCHY FOG LATE TONIGHT AND EARLY TUESDAY.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 5, 5:05 AM EST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jul 5, 6:59 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
759 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MURPHY                  35.09N 84.03W
07/05/2004                   CHEROKEE           NC   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0745 PM     TSTM WND DMG     2 S PENNINGTON GAP      36.73N 83.03W
07/05/2004                   LEE                VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS SOUTHERN PART OF THE COUNTY.

0755 PM     TSTM WND DMG     HAYESVILLE              35.05N 83.82W
07/05/2004                   CLAY               NC   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

&&

FEF/GM
Local storm report, Jul 5, 7:14 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
07/05/2004                   BRADLEY            TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN SOUTHWESTERN PART OF COUNTY

0740 PM     TSTM WND DMG     COPPERHILL              34.99N 84.36W
07/05/2004                   POLK               TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

FEF/GM
Local storm report, Jul 5, 7:31 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     SNEEDVILLE              36.54N 83.21W
07/05/2004                   HANCOCK            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0830 PM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
07/05/2004                   HAWKINS            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

&&

FEF/GM
Local storm report, Jul 5, 8:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MARYVILLE               35.75N 83.97W
07/05/2004                   BLOUNT             TN   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED AROUND COUNTY.

&&

FEF/GM
Local storm report, Jul 5, 8:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     KINGSPORT               36.53N 82.56W
07/05/2004                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN KINGSPORT AND A FEW TREES DOWN
            ELSEWHERE IN WESTERN PART OF COUNTY.

&&

FEF/GM
Local storm report, Jul 5, 8:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     ELIZABETHTON            36.34N 82.23W
07/05/2004                   CARTER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTY WIDE.

&&

FEF/GM

The radar

The Knoxville radar (KMRX), 96 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 5, 8:30 PM EST
Where
Washington County, Johnson City
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
36.317, -82.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410721.